North Carolina, 2019Damaging Wind and High Wind in North Carolina, April 26, 2019
April 26, 2019 · NWS ILM · 2 events in 2 counties and zones
A strong cold front in conjunction with a deep low pressure system, produced both convective and non convective wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front in conjunction with a deep low pressure system, produced both convective and non convective wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 25, 6:22 PM EST, 22 hours 19 minutes earlier.
Area forecast discussion, Apr 25, 6:22 PM EST, 22 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
722 PM EDT Thu Apr 25 2019
.SYNOPSIS...
Fair and mild weather overnight, ahead of a cold front on
Friday bringing scattered showers and thunderstorms, a few
could be strong with damaging wind gusts Friday. Cooler and
drier air to move in Saturday with sunshine on tap, with a
noticeable warming trend Sunday. A mainly dry cold front will
cross the coast Sunday night with cooling Monday. A warm up
to slightly above normal is expected for a good portion of
next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 525 PM Thursday...Main concern this period thunderstorm
chances for Friday, with some severe storms possible of
producing damaging wind gusts within the strongest storms. Main
dynamics look the best in the morning when surface heating is at
a minimum based on model soundings across the area, but lifting
with the front and available shear in the 0-6 km profile are
suggestive of potential for severe thunderstorms to develop. The
latest projected soundings also show a decent amount of dry air
aloft, translating into potential for severe wind
gusts...although models have swayed a bit on which level the dry
air will be located. All parameters considered, many do not
line up together for the same time frame, as of this writing.
Any chances for alignment could increase chances for severe
thunderstorms, but main areas of concern are for North Carolina
locations and northward.
Showers and thunderstorms will continue through the day Friday
with gusty winds, and the front will exit the area by Friday
evening ending precipitation chances.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Showers and thunderstorms exit Friday
evening as the cold front passes across the region. High
pressure returns for the weekend with cooler conditions than
the past several days, but with highs closer to normal in the
mid to upper 70s on Saturday. No precipitation is expected
Saturday and Saturday night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...Weak cold front moves into the area
late Sun, with minimal disruption to flow aloft. In fact mid-
level pattern remains pretty flat and do wonder if the front
ends up stalled north of the area. Surface high off the coast
starts to expand back toward the coast Mon and by Tue 5h ridge
starts to build north. All signs point to a dry period with only
a slight chance of isolated showers late Sun.
-Weak cold front moves toward the area later Sun, becoming
little more than a wind shift Sun night.
-Front starts to dissipate Mon as Bermuda High expands west
-Temps above climo for much of the period, highs Mon could be
the only exception if the front moves south of the area.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 0Z....Predominantly VFR this forecast period, with brief MVFR
conditions possible due to decreased visibility in heavier
precipitation storms. Scattered cirrus across the area will increase
in coverage before mid-level clouds move in by early morning, followed
by low level clouds tomorrow afternoon ahead of approaching cold front.
Chance of scattered storms overnight through tomorrow before the
front arrives, though this coverage may be very limited. Best chances
for precipitation arrives around 18z tomorrow with the front, clearing
the area around end of TAF period. Chance of isolated thunderstorm
tomorrow morning through evening, with chance of a severe wind gust or
two, but not confident enough for either to occur at a specific
terminal so have kept out of the TAFs for now. Southerlies around 10kt
overnight veer to strong southwesterlies tomorrow ahead of front with
sustained around 15kts and gusts in the 20s. Winds become westerly at
end of period behind front.
Extended Outlook...Borderline VFR/MVFR conditions as a cold front
pushes through our area. VFR returns on Saturday and will be
predominantly VFR through end of period.
&&
.MARINE...
As of 555 PM Thursday...Sub-Small Craft Advisory conditions
tonight with high pressure centered SE of the area and a cold
front west of the area. 10-15 kt SW winds this morning increase
to 15-20 kt this aftn/tonight with seas up to 3-4 ft.
Approaching cold front will bring increased winds, so concerns
for small craft operating offshore Friday are likely with
increased winds, waves, and thunderstorms. Small craft advisory
Friday into Friday night.
Strong offshore flow in the wake of a cold front and associated mid-
level trough will likely maintain Small Craft Advisory conditions,
mainly seas over 6 ft, across the waters into early Sat. Winds back
from northwest Sat morning to southwest in the afternoon as the
center of the high slips south of the area. Winds drops under 10 kt
Sat with seas also trending down. As early as daybreak Sat seas will
be 2 to 4 ft, dropping to 2 ft or less in the afternoon.
Southwest flow increases Sun as gradient becomes more defined and
weak cold front moves into the area. Solid 15 kt expected Sun
afternoon with flow becoming light and northerly as a weak front
moves into the area. Still some uncertainty late in the period,
whether or not the boundary pushes south of the waters, followed by
northeast flow. Gradient does not look very impressive either way
and speeds are likely to be around 10 kt. Seas build to 3 to 4 ft
later Sun and stay 3 to 4 ft Mon.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 10 AM Friday to midnight EDT Friday
night for AMZ250-252-254-256.
&&
SYNOPSIS...8
NEAR TERM...MCK
SHORT TERM...MCK
LONG TERM...MCK
AVIATION...VAO
MARINE...MCKHazardous weather outlook, Apr 25, 4:45 PM EST, 23 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
545 PM EDT Thu Apr 25 2019
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
262145-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
545 PM EDT Thu Apr 25 2019
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to severe thunderstorms possible Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
AMZ250-252-254-256-262145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
545 PM EDT Thu Apr 25 2019
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM FRIDAY TO MIDNIGHT EDT
FRIDAY NIGHT...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
8
Thunderstorm Wind, Bladen
- When
- April 26, 4:41 PM EST to 4:43 PM EST
- Where
- Bladen County, 5.31 mi ENE of Ammon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.840, -78.500
Trees down along Highway 210 near the Cumberland County border.
High Wind, Inland New Hanover
- When
- April 26, 5:42 PM EST to 5:44 PM EST
- Where
- Inland New Hanover forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Nearly a dozen trees were blown down along US-117 in the Northchase neighborhood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 26 to 28, 20192 deaths · 2 events
- High Wind and Strong Wind in North Carolina, April 26, 20191 death · $125,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Virginia, April 26, 20191 injured · $36,000 · 1 in hail · 18 events
- High Wind in North Carolina, April 26, 2019$100,000 · 59 kt wind · 4 events
- Tornado and Damaging Winds in Maryland, April 26, 2019EF1 · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 201965 kt wind · 38 events
- Damaging Winds in Pennsylvania, April 26, 2019$37,000 · 61 kt wind · 3 events
- Damaging Winds in Pennsylvania, April 26, 2019$21,000 · 51 kt wind · 7 events
- Damaging Winds in Virginia, April 26, 201965 kt wind · 20 events
- Damaging Winds in Pennsylvania, April 26, 201961 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 201951 kt wind · 18 events
- Tornado in Wyoming, April 26, 2019$20,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 821564, 821566.